Economics at your fingertips  

Instantaneous Volatility Seasonality of High-Frequency Markets in Directional-Change Intrinsic Time

Vladimir Petrov (), Anton Golub () and Richard Olsen ()
Additional contact information
Vladimir Petrov: Department of Banking and Finance, University of Zurich, Plattenstrasse 14, 8032 Zurich, Switzerland
Anton Golub: Flov Technologies AG, Gotthardstrasse 26, 6300 Zug, Switzerland
Richard Olsen: Lykke Corp., Alpenstrasse 9, 6300 Zug, Switzerland

Journal of Risk and Financial Management, 2019, vol. 12, issue 2, 1-31

Abstract: We propose a novel intraday instantaneous volatility measure which utilises sequences of drawdowns and drawups non-equidistantly spaced in physical time as indicators of high-frequency activity of financial markets. The sequences are re-expressed in terms of directional-change intrinsic time which ticks only when the price curve changes the direction of its trend by a given relative value. We employ the proposed measure to uncover weekly volatility seasonality patterns of three Forex and one Bitcoin exchange rates, as well as a stock market index. We demonstrate the long memory of instantaneous volatility computed in directional-change intrinsic time. The provided volatility estimation method can be adapted as a universal multiscale risk-management tool independent of the discreteness and the type of analysed high-frequency data.

Keywords: instantaneous volatility; directional-change; seasonality; forex; bitcoin; S&P500; risk management; drawdown (search for similar items in EconPapers)
JEL-codes: C E F2 F3 G (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) (application/pdf) (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of Risk and Financial Management is currently edited by Prof. Dr. Michael McAleer

More articles in Journal of Risk and Financial Management from MDPI, Open Access Journal
Bibliographic data for series maintained by XML Conversion Team ().

Page updated 2019-05-15
Handle: RePEc:gam:jjrfmx:v:12:y:2019:i:2:p:54-:d:219095